Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Sharp bounds for the valence of certain harmonic polynomials

Author: Lukas Geyer
Journal: Proc. Amer. Math. Soc. 136 (2008), 549-555
MSC (2000): Primary 26C10, 30C10, 37F10
Published electronically: November 2, 2007
MathSciNet review: 2358495
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In Khavinson and Swiatek (2002) it was proved that harmonic polynomials $ z-\overline{p(z)}$, where $ p$ is a holomorphic polynomial of degree $ n > 1$, have at most $ 3n-2$ complex zeros. We show that this bound is sharp for all $ n$ by proving a conjecture of Sarason and Crofoot about the existence of certain extremal polynomials $ p$. We also count the number of equivalence classes of these polynomials.

References [Enhancements On Off] (What's this?)

  • [BFH] Bielefeld, B., Fisher, Y. and Hubbard, J., The Classification of Critically Preperiodic Polynomials as Dynamical Systems, Journal of the AMS, Vol. 5, no. 4, (1992), 721-762. MR 1149891 (93h:58128)
  • [DH] Douady, A. and Hubbard, J., A proof of Thurston's topological characterization of rational functions, Acta. Math., 171 (1993), 263-297. MR 1251582 (94j:58143)
  • [KN] Khavinson, D. and Neumann, G., On the number of zeros of certain rational harmonic functions, arXiv:math.CV/0401188 v2. MR 2196041
  • [KS] Khavinson, D. and Swiatek, G., On the number of zeros of certain harmonic polynomials, Proc. AMS, 131(2), (2002), 409-414. MR 1933331 (2003j:30015)
  • [Le] Levy, S., Critically finite rational maps, Ph.D. Thesis, Princeton University, 1985.
  • [Pi] Pilgrim, K., Canonical Thurston obstructions, Advances in Mathematics, 158 (2001), 154-168. MR 1822682 (2001m:57004)
  • [Po1] Poirier, A., Hubbard forests, IMS Preprint 92-12, (1992).
  • [Po2] Poirier, A., On post critically finite polynomials. Part two: Hubbard trees, IMS Preprint 93-07, (1993).
  • [Rh] Rhie, S. H., $ n$-point Gravitational Lenses with $ 5(n-1)$ Images, arXiv:astro-ph/0305166 v1.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26C10, 30C10, 37F10

Retrieve articles in all journals with MSC (2000): 26C10, 30C10, 37F10

Additional Information

Lukas Geyer
Affiliation: Department of Mathematics, Montana State University, P.O. Box 172400, Bozeman, Montana 59717–2400

Received by editor(s): October 26, 2005
Received by editor(s) in revised form: September 27, 2006
Published electronically: November 2, 2007
Additional Notes: The author was partially supported by a Feodor Lynen Fellowship of the Alexander von Humboldt Foundation.
Communicated by: Juha M. Heinonen
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society